Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Diabetic. Advised to take glimaside 80 mg and metaformin 100. Blood test done. Suggest appropriate medicine

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
I am a diabetic patient since last 15 years. At the start, I could control blood sugar with regular physical exercise. When I stopped exercise, I had to take low dosage of medicine (metaforin). I had to switch on to Glimapride-2 and Metaformin 500 to control my sugar later years. These drugs were not controlling my blood sugar lately and I was advised to take Glimaside 80 mg + Metaformin 100. The Blood test carried out on 29.10.12 is as follows:
Blood sugar PC - 212
Blood sugar AC is 163.
Could you please advise me the appropriate medicine for my blood sugar presently not under control with the above drugs I am taking now.
Posted Fri, 16 Nov 2012 in Diabetes
Answered by Dr. Anantharamakrishnan 11 hours later
Hi friend
Welcome to Health Care Magic

There are some factual errors in your description – I am sure it is from typing error?
Is it not Metformin 1000 (not metaformin 100) / Gliclazide (not glimaside)?

Your diabetic medicines belong to two different groups.
The dose of Glimipiride is up to 3 mg / rarely 4.
The dose of Metformin is up to 3 GRAMS.

Your sugar is still high
What is your HbA1C?
Are you checking glucose at home? It appears to me you are intelligent and capable of self monitoring?

Instaed of switching to a different drug (that too of the same class), it is better to adjust the dose of present drug or change to a different class of drug.
THE BEST OF COURSE IS INSULIN – now there are pre-filled syringes like pen / dosing and injection are easy / user friendly / but costly / many children are taking..

Regarding tablets, initially, it is better to take them individually – until the dose is regulated. Then you can switch over to combination tablet.

The first thing to try will be to increase Metformin one gram twice daily (after food – sometimes, in some people, it irritates the stomach).
The next step is to increase the dose of each – Glimipiride one milligram more in the evening / then Metformin to one gram 3 times.
Alternatively, you can add a drug from a different class – example voglibose. It interferes with the carbohydrate digestion in the intestine – less is absorbed and later. Start 0.3 mg immediately after (or with) meal. The dose is 0.2 to 0.3 mg with each meal. In some people it causes a feeling of fullness, bloating - start with supper / after 2 days –lunch and supper / after 4 days after each meal.

The increase is not only from the stopping of exercise. The body’s insulin reserves also come down with time – this is called secondary sulfonylurea failure
Don’t worry. It can be controlled - It is a question of time and effort.

Take care
Wishing you speedy recovery
God bless
Good luck

Above answer was peer-reviewed by
Follow-up: Diabetic. Advised to take glimaside 80 mg and metaformin 100. Blood test done. Suggest appropriate medicine 1 hour later

HbA1C is = 9.6%

I have the facility to check glucose at home. I do agree with the corrections to the medical description (wrongly typed) that you have mentioned in your answer.

Please advise me how I should be following my food. At present, I eat everything that is prepared at home. I am a family oriented person and hotel meals are not of my taste.

I have developed numbness in both my legs. This started with my both feet fingers then it has increased to full feet with time. Booth the feet has now developed to a stage that with a slight pressure, it gives pain.
Answered by Dr. Anantharamakrishnan 1 hour later

     HbA1c is quite high – Very bad control over the last 3 to 4 months, or more.
You must aim for value less than 7. Insulin is the best

     Numbness of the feet is due to peripheral neuropathy – nerves affected by the diabetes. The longest fibre – supplying the most distant part (foot), is affected first. It is difficult to manage without a good control of sugar.

     Home food is good. You cut down the QUANTITY – say 20% of what you are eating now
You alter the QUALITY. Instead of rice as main dish and vegetables as side dish – the main courses must be vegetables, with rice as side dish. Low calorie foods like cabbage, cucumber, capsicum, greens and so on should be the mainstay.
     You have to see a dietician – several meetings will be required to master the concept of calories, glycemic index, food exchanges and so on.
     You must see your physician or diabetologist frequently – strict control of sugar is necessary... It has already affected nerves / soon it may be another system – beware! Kidneys are also the target.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor